Alert archive / Alabama / Red Flag Warnings in 2009
Red Flag Warning 9, NWS Huntsville, AL
NWS Huntsville, AL issued this red flag warning at Mar 21, 2009, 2:27 PM CDT for 8 counties in Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2009, 2:27 PM CDT (19:27 UTC)
- Expired
- Mar 21, 2009, 6:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Huntsville, AL
Counties Colbert County, AL, Cullman County, AL, Franklin County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 112 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2968 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KHUN 211927 RFWHUN RED FLAG WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 227 PM CDT SAT MAR 21 2009 ALZ001>007-016-212300- /O.NEW.KHUN.FW.W.0009.090321T1927Z-090321T2300Z/ LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- CULLMAN- 227 PM CDT SAT MAR 21 2009 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON. DRY CONDITIONS ACROSS NORTH CENTRAL AND NORTHWEST ALABAMA WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON WITH RELATIVE HUMIDITY VALUES HOVERING JUST BELOW 25 PERCENT ACROSS THE AREA. COOLING TEMPERATURES THIS EVENING WILL ALLEVIATE THE FIRE CONCERNS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. RELATIVE HUMIDITIES AT OR BELOW 25 PERCENT AND DRY CONDITIONS WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS. $$ JLL
1 follow-up statement
000 WWUS84 KHUN 212301 RFWHUN RED FLAG WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 601 PM CDT SAT MAR 21 2009 ALZ001>007-016-220015- /O.EXP.KHUN.FW.W.0009.000000T0000Z-090321T2300Z/ LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- CULLMAN- 601 PM CDT SAT MAR 21 2009 ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING IS NO LONGER IN EFFECT. RELATIVE HUMIDITY VALUES ACROSS NORTHERN ALABAMA HAVE BEGUN TO RISE ABOVE 20 PERCENT LATE THIS AFTERNOON. RELATIVE HUMIDITY VALUES ARE EXPECTED TO CONTINUE RISING THROUGH THE EARLY EVENING HOURS. THEREFORE...THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. $$ CBD
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at Mar 21, 2:08 PM CDT, 19 minutes earlier.
Area forecast discussion, Mar 21, 2:08 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 208 PM CDT SAT MAR 21 2009 .UPDATE...TO ADD RED FLAG WARNING FOR NORTH CENTRAL AND NORTHWEST ALABAMA. && .DISCUSSION... SHORT TERM...TONIGHT THROUGH MONDAY. REGION IS WITHIN NW FLOW ALOFT CARRYING REMNANT CLOUDS/VIRGA/SPRINKLES INTO THE MID S AND TN VALLEY. THE THICKER CLOUDS SHOULD REMAIN FROM THE SHOALS WESTWARD...WHICH MAY LIMIT COOLING SOME TONIGHT. OUR EASTERN VALLEYS ON THE OTHER HAND COULD DIP INTO THE U30S-L40S. LOW LEVEL MOISTURE LURKING ACROSS SRN AL/GA HAS BEEN SLOW TO ADVECT NWD...AND IS MIXING OUT A GREAT DEAL AS IT DOES SO. WINDS HAVE ALREADY BECOME VARIABLE AND SHOULD REMAIN LIGHT INTO THE OVERNIGHT EXCEPT AT RIDGE TOPS WHERE SLY FLOW WILL BE MORE PREVALENT. I LOOK FOR A NEAR WEATHER CARBON COPY ON SUNDAY...WITH SOME RESIDUAL HIGH CLOUDS LOCKED INTO THE 8H-7H RIDGE POSITION. MET MOS TEMPS LOOK TOO HIGH AS COMPARED TO CORRESPONDING NAM BUFR SOUNDINGS...SO WILL OPT TO STAY NEARER MAV/NAM RAW VALUES. LONGER TERM...MONDAY THROUGH SATURDAY. SEVERAL CONVECTIVE/HEAVY RAIN EPISODES COULD UNFOLD FROM MID WEEK INTO NEXT WEEKEND ACROSS THE MIDDLE AND DEEP SOUTH...INCLUDING THE TN VALLEY. BEING SEVERAL DAYS AWAY...SPECIFIC HAZARDS AND TIMING DETAILS REMAIN UNCERTAIN. HOWEVER...MODELS ARE BECOMING A BIT MORE CONSISTENT AMONG EACH OTHER ON THE LARGER SCALE FEATURES. A LARGE AND ENERGETIC UPPER TROF NOW DIGGING JUST OFF THE PACIFIC COAST WILL INDUCE STRONG CYCLOGENESIS IN THE PLAINS LATE SUNDAY AND MONDAY...TRACKING INTO THE UPPER MIDWEST ON TUESDAY. THE CORRESPONDING COLD FRONT/DRY LINE WILL PRODUCE A CONVECTIVE BAND/SQUALL LINE INTO THE CENTRAL AND LOWER MS VALLEY FROM MONDAY INTO TUESDAY. AS THIS TROF LIFTS NWD...IT IS REPLACED BY ANOTHER SHORTWAVE TROF THAT DIGS FURTHER INTO THE SRN U.S. THE 12Z GFS IS NOW COMING MORE INTO LINE WITH THE GFS ENSEMBLE MEAN AND ECMWF IN THIS REGARD. THESE SYSTEMS ALTOGETHER COULD BRING SOME HEAVY RAIN TOTALS...ALONG WITH SOME THREAT OF SEVERE STORMS. HERE ARE SOME SPECIFICS...BUT THESE CERTAINLY CAN AND PROBABLY WILL CHANGE. ON MONDAY...AN INITIAL BROAD BUT WEAKENING SHORTWAVE FILTERS INTO THE RIDGE POSITION BRINGING HIGH LEVEL CONVECTIVE DEBRIS CLOUDS EWD FROM THE PLAINS/OZARK REGION. AT THIS POINT...THE LOWER ATMO APPEARS TOO DRY TO SUPPORT ANY PRECIP. AT LEAST THROUGH TUESDAY...THE MAIN GULF FETCH SHOULD REMAIN ACROSS THE WESTERN GULF STATES...OZARKS AND SRN PLAINS. THE MODELS ARE SHOWING 8H MOISTURE ADVECTION/CLOUDS WRAPPING AROUND THE SRN PORTION OF RIDGE FROM THE ATLANTIC BASIN AND ACROSS FL/GA/SRN AL LATE ON MONDAY INTO MONDAY NIGHT. PRECIP STILL LOOKS QUITE UNLIKELY THROUGH TUESDAY...BUT DID MAINTAIN A SCHC IN FAR NW AL. THE FRONTAL CONVECTION WILL LIKELY OUTRUN THE FRONTAL PROGRESS AND REACH NW AL LATE TUE NIGHT OR EARLY WED MORNING. I HAVE RAISED POPS ON WEDNESDAY INTO THE LIKELY CATEGORY AREAWIDE. GIVEN MORE LIMITED INSTABILITY AND MOISTURE...I SUSPECT THIS LINE WILL DECREASE IN INTENSITY UPON ARRIVAL ON WED. THIS COULD CHANGE DURING THE DAY AS SOUTHERLY FLOW ADVECTS DEEPER MOISTURE INTO THE CONVECTIVE SYSTEM. DEPENDING ON THE PROGRESS OF THE MCS...THE FRONTAL BOUNDARY MAY LIE SOMEWHERE RIGHT OVER THE TN VALLEY WED NIGHT INTO THURSDAY. THIS KEEPS AT LEAST SOME THREAT OF ADDITIONAL CONVECTION IN PLACE. ANOTHER LOW IS EXPECTED TO DEVELOP OVER THE SRN PLAINS ON LATE THURSDAY OR FRIDAY...PROBABLY OVER TX. ATTM...THE GFS ENSEMBLE MEAN/OPER GFS/ECMWF LIFT THE WARM FRONT NWD ON THU NIGHT/FRI. GIVEN THAT PLENTY OF CONVECTION MAY ERUPT ALONG THIS BOUNDARY...IT IS DIFFICULT TO SAY IF IT WILL INDEED LIFT N OF OUR AREA. THE NEXT MAIN SHORTWAVE IS PROGGED TO ARRIVE ON SATURDAY. THIS COULD BRING THE A MORE PRONOUNCED THREAT OF ORGANIZED SEVERE WEATHER GIVEN INITIAL DEEP LAYER SHEAR AND INSTABILITY PROGS. BEING SEVERAL DAYS IN ADVANCE...SPECIFICS ARE LIMITED. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 39 70 43 70 50 / 0 0 0 0 0 SHOALS 41 70 44 71 51 / 0 0 0 0 0 CULLMAN 42 67 44 68 50 / 0 0 0 0 0 FAYETTEVILLE 40 67 43 68 49 / 0 0 0 0 0 ALBERTVILLE 41 68 44 69 48 / 0 0 0 0 0 FORT PAYNE 36 69 39 70 45 / 0 0 0 0 0 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...RED FLAG WARNING UNTIL 6 PM CDT THIS AFTERNOON FOR THE FOLLOWING ZONES: COLBERT...CULLMAN...FRANKLIN AL...LAUDERDALE... LAWRENCE...LIMESTONE...MADISON...MORGAN. TN...NONE. && KULA
Hazardous weather outlook, Mar 21, 12:59 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1259 PM CDT SAT MAR 21 2009 ALZ001>010-016-TNZ076-096-097-221000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1259 PM CDT SAT MAR 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... AN UNSETTLED PATTERN WILL DEVELOP BY MIDWEEK...WITH SHOWERS AND THUNDERSTORMS POSSIBLE WEDNESDAY THROUGH FRIDAY. WHILE TIMING AND STRENGTH ARE STILL UNCERTAIN...THERE COULD BE PERIODS OF HEAVY RAIN AND STRONG THUNDERSTORMS THROUGH NEXT WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
Nearby
Red Flag Warnings in Alabama, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.